Maryland, 2007

Damaging Wind in Maryland, May 10, 2007

May 10, 2007 · NWS LWX · 1 event in 1 county or zone

Scattered thunderstorms developed over western Maryland during the afternoon of May 10th. A storm in Allegany County became severe, producing damaging winds that downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms developed over western Maryland during the afternoon of May 10th. A storm in Allegany County became severe, producing damaging winds that downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 10, 1:39 PM EST, 3 hours 41 minutes earlier.

Area forecast discussion, May 10, 1:39 PM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
239 PM EDT THU MAY 10 2007

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN STATIONARY OVER THE MID ATLANTIC
THROUGH FRIDAY. A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION
EARLY SUNDAY...WITH HIGH PRESSURE BUILDING IN FOR THE FIRST PART
OF THE WORK WEEK. A SECOND COLD FRONT IS EXPECTED DURING THE
MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
EARLIER MARINE LAYER BURNED OFF BY MID MORNING...REPLACED BY AN
EXTENSIVE CU FIELD. TEMPERATURES HAVE WARMED INTO THE MIDDLE 70S
ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY TO THE LOWER 80S IN
THE FAR WESTERN CWFA. CONVECTION HAS BEGUN TO FIRE ALONG A SURFACE
TROUGH THAT IS SITUATED FROM THE EASTERN GREAT LAKES THROUGH WESTERN
VA AT THIS TIME. THE STRONGER CONVECTION HAS INITIATED OVER NORTHERN
AND CENTRAL PA...CLOSER TO THE STRONG SHORTWAVE ENERGY MOVING
THROUGH THE GREAT LAKES REGION.

ISO/SCT SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE POTOMAC
HIGHLANDS IN THE HIGH INSTABILITY/LOW SHEAR ENVIRONMENT. THE
ACTIVITY SHOULD BEGIN TO SPREAD EASTWARD TONIGHT AS THE SURFACE
TROUGH SHIFTS EAST ALSO. THE GREATEST COVERAGE OF SHOWERS AND
THUNDERSTORMS SHOULD BE OVER NORTHERN MARYLAND AND THE EXTREME
EASTERN PANHANDLE OF WEST VIRGINIA THROUGH THE EVENING HOURS. THIS
AREA IS CLOSEST TO THE MID LEVEL TROUGH EXTENDING FROM THE STRONG
SHORTWAVE OVER THE GREAT LAKES. THE ATMOSPHERE WILL REMAIN UNSTABLE
THROUGH THE EARLY EVENING AND THE CONVECTION SHOULD DECREASE IN
INTENSITY AND COVERAGE ONCE DAYTIME HEATING IS LOST. LINGERING
SHOWERS AFTER MIDNIGHT WILL FOCUS ALONG THE EASTWARD MOVING SURFACE
TROUGH.

HAVE PLACED THE HIGHEST POPS IN NORTHERN MARYLAND OVERNIGHT.
ELSEWHERE THE CONVECTION SHOULD BE LOW END SCT/ISOLD. POPULATED WITH
THE WARMER MAV GUIDANCE.

&&

.SHORT TERM /FRIDAY/...
AFTERNOON SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FOCUS ALONG THE
SURFACE TROUGH SITUATED EAST OF THE BLUE RIDGE DURING THE AFTERNOON
TOMORROW. NOT MUCH IN THE WAY OF MID LEVEL FORCING EVIDENT
TOMORROW...BUT SURFACE INSTABILITY WILL ONCE AGAIN BE AN ISSUE. HAVE
PLACED THE HIGHEST POPS IN THE VICINITY OF THE SURFACE TROUGH.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
NORTHERN HEMISPHERIC PATTERN DURING THE PAST 5 DAYS HAS SHIFTED FROM
BLOCKED...TO ZONAL ACROSS SOUTHERN CANADA. SUBTROPICAL DEPRESSION
ANDREA...AND UPPER LOWS OVER THE EASTERN GREAT LAKES AND TEXAS
FORMED AS A RESULT.

12Z NAM/GFS/CANADIAN ALONG WITH 00Z UKMET/EUROPEAN ARE IN FAIRLY
GOOD AGREEMENT ON THE SYNOPTIC SCALE IN THE LONG TERM. COLD FRONTS
ARE FORECAST TO CROSS THE REGION SUNDAY AND DURING THE MID
WEEK...DRIVEN BY WAVES DROPPING THROUGH THE CANADIAN MARITIMES.

00Z MAY 10 500MB GFS ENSEMBLES SHOW ANDREA GETTING PICKED UP BY A
WEAK TROUGH IN THE SHORT TERM. WAVES DIVE ACROSS NEW ENGLAND SUNDAY
AND THE END OF NEXT WORK WEEK (WITH GOOD AGREEMENT).

00Z MAY 10 ENSEMBLE MOS INDICATE MEAN HIGHS IN THE MID TO UPPER
70S...WITH LOWER 70S ON SUNDAY AND THURSDAY. MEAN LOWS ARE IN THE
UPPER 50S SATURDAY MORNING...FALLING INTO THE MID 40S BY
MONDAY...BEFORE RISING TO 50 TO 55F THROUGH THE LONG RANGE. MEAN
POPS ARE IN THE SLIGHT CHANCE CATEGORY EARLY SUNDAY...AND AGAIN
TUESDAY THROUGH THURSDAY.

LEANED CLOSER TO 12Z NAM/GFS THAN OLDER 09Z SHORT RANGE
ENSEMBLES...WITH CONVECTION RE-FIRING SATURDAY AHEAD OF STEEP COLD
FRONT. EXPECT THIS FRONT TO CLEAR SKIES SUNDAY AND LEAD TO COOLER
AND DRIER CONDITIONS. A MODERATING TREND IS EXPECTED DURING THE
EARLY WORK WEEK...WITH AN INCREASE IN CLOUDS AND CHANCES OF
PRECIPITATION DURING THE MID WEEK WITH THE ARRIVAL OF THE NEXT COLD
FRONT.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SOUTHERLY WINDS WILL CONTINUE OVERNIGHT AT MOST OF THE TAF SITES. A
WIND SHIFT IS EXPECTED BEHIND THE WEAK SURFACE TROUGH EXPECTED TO
MOVE EAST OVER THE REGION TOMORROW. CIGS ARE CURRENTLY VFR OVER THE
ENTIRE AREA. SCT TSRA WILL LURK AROUND THE TAF SITES THIS AFTERNOON
AND EVENING.

THE MODELS ARE FORECASTING FOG TO DEVELOP OVERNIGHT BUT NO STRATUS
LAYER. HAVE KEPT LOW CIGS OUT OF THE FORECAST FOR NOW.
HOWEVER...HAVE REDUCES VSBYS TO MVFR/VFR IN AREAS EXPECTED TO
RECEIVE RAINFALL. HAVE NOT DECREASED THE VSBYS AS MUCH AS THE MODELS
ARE FORECASTING...EXPECT WINDS TO REMAIN UP OVERNIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY...MOST CONCENTRATED
SOUTH OF METRO HUBS CLOSER TO WARM SECTOR.

NORTHERLY WIND GUSTS IN A 20 TO 30 KT WINDOW MAY OCCUR SUNDAY WITH
THE PASSAGE OF A SECOND COLD FRONT.

&&

.MARINE...
LIGHT SOUTHERLY FLOW WILL CONTINUE ON THE WATERS THIS EVENING.
HOWEVER...EXPECT THE WINDS TO PICK UP A BIT OUT OF THE SOUTH
OVERNIGHT AS THEY CHANNEL UP THE BAY. WINDS SHOULD INCREASE TO 10 TO
15 KT...ESPECIALLY OVER THE BAY.

SMALL CRAFT ADVISORY CONDITIONS MAY OCCUR SUNDAY WITH THE PASSAGE OF
A SECOND COLD FRONT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

LISTEMAA/ROGOWSKI
Hazardous weather outlook, May 10, 2:03 PM EST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
303 PM EDT THU MAY 10 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-111015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
303 PM EDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON THROUGH FRIDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER NORTHERN MARYLAND...THE EASTERN PANHANDLE OF WEST
VIRGINIA AND PORTIONS OF NORTHERN VIRGINIA THIS AFTERNOON.
THUNDERSTORM DEVELOPMENT WILL BE AIDED BY AN UPPER LEVEL
DISTURBANCE...WITH STORMS FOCUSING ALONG A SURFACE TROUGH. A FEW
SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY OVER NORTHERN
MARYLAND AND THE EXTREME EASTERN PANHANDLE OF WEST VIRGINIA. ANY
SEVERE THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED SUNDAY FOR THE TIDAL POTOMAC
RIVER AND MARYLAND CHESAPEAKE BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

LISTEMAA/ROGOWSKI

In the hours before

Local storm report, May 10, 3:21 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
421 PM EDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     1 SE PARTLOW            38.03N 77.63W
05/02/2007                   SPOTSYLVANIA       VA   NWS EMPLOYEE

            LARGE TREE DOWN.

&&
DELAYED REPORT.

SMZ
Special weather statement, May 10, 3:29 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
429 PM EDT THU MAY 10 2007

VAZ025-026-102115-
AUGUSTA VA-ROCKINGHAM VA-
429 PM EDT THU MAY 10 2007

...STRONG THUNDERSTORM ON THE AUGUSTA ROCKINGHAM COUNTY LINE...

AT 429 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
NORTHWEST OF SANGERVILLE...MOVING VERY SLOWLY SOUTHEAST AT 5 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

THE COMMUNITIES OF SANGERVILLE AND CLOVER HILL WILL BE AFFECTED BY
THIS STORM THROUGH 515 PM EDT. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

PELOQUIN/MANNING
Special weather statement, May 10, 4:44 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
544 PM EDT THU MAY 10 2007

WVZ049-050-102230-
HAMPSHIRE WV-EASTERN MINERAL WV-
544 PM EDT THU MAY 10 2007

...STRONG THUNDERSTORM OVER NORTHERN MINERAL COUNTY...

AT 544 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SHORT GAP...MOVING EAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH AS IT MOVES INTO NORTHERN HAMPSHIRE COUNTY.

THE COMMUNITIES OF FORT ASHBY AND LEVELS WILL BE AFFECTED BY THIS
STORM THROUGH 630 PM EDT.

PELOQUIN/MANNING
Special weather statement, May 10, 5:06 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
606 PM EDT THU MAY 10 2007

MDZ502-102245-
CENTRAL AND EASTERN ALLEGANY MD-
606 PM EDT THU MAY 10 2007

...STRONG THUNDERSTORM OVER EASTERN ALLEGANY COUNTY...

AT 606 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
WEST OF PUMPKIN CENTER...MOVING EAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

THE COMMUNITY OF PUMPKIN CENTER WILL BE AFFECTED BY THIS STORM
THROUGH 645 PM EDT. RESIDENTS SHOULD REMAIN ALERT IN CASE WARNINGS
ARE ISSUED.

PELOQUIN/MANNING

The radar

The Sterling radar (KLWX), 123 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
May 10, 5:20 PM EST to 5:30 PM EST
Where
Allegany County, Flintstone to Oldtown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
39.700, -78.570

County officials reported trees and power lines down in Flintstone and Oldtown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2007Every state in 2007This day in weather historyWarnings in Maryland, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27115.